Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Goodland, KS

July 10, 2000Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2000, 12:47 AM MDT for Kit Carson County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 12:47 AM MDT (06:47 UTC)
Expired
Jul 10, 2000, 1:45 AM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:01 AM MDTThunderstorm Wind 52 EFlagler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3159 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS53 KGLD 100647
SVRGLD
COC063-100745-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1247 AM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 145 AM MDT

* AT 1240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL KIT CARSON COUNTY...OR ABOUT
  8 MILES NORTHEAST OF FLAGLER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAMMERS

LAT...LON 3946 10307 3927 10296 3940 10265 3950 10282

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:40 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 10:40 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT SUN JUL 9 2000

ZONES HAVE BEEN UPDATED TO REFLECT WIDELY SCATTERED TO SCATTERED
CONVECTION THAT HAS BROKEN OUT OVER THE NORTHERN 1/2 OF CWA OVER
THE PAST COUPLE OF HOURS. A S/W IMPULSE IS MOVING OUT OF NORTHEAST
COLORADO INTO SOUTHWEST NEBRASKA AT THE PRESENT TIME WITH A SURFACE
LOW OVER SOUTH CENTRAL NEBRASKA. THE ATMOSPHERE HAS GOOD INSTABILITY
AS A RESULT OF THE STRONG HEATING FROM SUNSHINE OF TODAY. STRONGER
STORMS HAVE PERSISTED OVER NORTHEAST AND NORTHERN COUNTIES WITH
SCATTERED SHOWERS AND THUNDERSTORMS SLOWLY MIGRATING EAST INTO OUR
FAR EASTERN COLORADO COUNTIES. EXPECT 20 PERCENT TO 40 PERCENT POjPS
AT LEAST UNTIL EARLY MORNING OVER OUR NORTHERN 2/3 OF CWA.

HAVE ADJUST POPS UPWARD ACCORDINGLY AS WELL AS MADE ADJUSTMENTS FOR
WINDS SHIFTING FROM SOUTHWEST TO NORTHWEST ACROSS THE CWA
OVERNIGHT.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Jul 9, 9:03 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT SUN JUL 09 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NORTON                    KS   1 INCH HAIL
07/09/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Jul 9, 9:40 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT SUN JUL 09 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 S JENNINGS              KS   WIND DAMAGE
07/09/00   DECATUR                        ROOF BLOWN OFF OF A
                                          FARM BUILDING INTO
                                          HOUSE. REPORTED BY
    o                                      PUBLIC.

AWJ

N
Local storm report, Jul 9, 10:31 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT SUN JUL 09 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    SELDEN                    KS   .75 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Jul 9, 11:34 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1134 PM MDT SUN JUL 09 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NORTON                    KS   1 INCH HAIL
07/09/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    5 S JENNINGS              KS   WIND DAMAGE
07/09/00   DECATUR                        ROOF BLOWN OFF OF A
                                          FARM BUILDING INTO
                                          HOUSE. REPORTED BY
                                          PUBLIC.

0955 PM    SELDEN                    KS   .75 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:22 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min
Jul 10, 4:37 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Jul 10, 5:26 PM MDTSevere Thunderstorm WarningGLDYuma64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.